Winter Storm, Union
- When
- February 11, 5:00 PM CST to February 12, 3:00 PM CST
- Where
- Union forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
A deepening upper level trough pushed across Iowa from the evening of the 11th through the 12th. Precipitation began on the leading theta e advection wing, followed by more board forcing overnight and through the 12th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A deepening upper level trough pushed across Iowa from the evening of the 11th through the 12th. Precipitation began on the leading theta e advection wing, followed by more board forcing overnight and through the 12th. With deep moisture, a deep dendritic growth zone, and periods of super saturation, and cold temperatures in the single digits to teens at the surface, snow ratios of 18 or 20 to 1 were observed. Central and southern Iowa received a widespread 3+ inches of snow, with a band of 6-10 inches across central to southeast Iowa. This event resulted in a number of accidents on roads across central and southern Iowa, including a large multi-vehicle accident involving at least 9 vehicles. |Key Impacts: transportation delays, traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 11, 2:37 PM CST, 2 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 237 PM CST Tue Feb 11 2025 .KEY MESSAGES... - Widespread snow across the area overnight and on Wednesday. Amounts of 5-8+ inches likely over central and southern Iowa with lesser amounts north. - Colder behind the storm with wind chill Thursday morning from -10 to -20 over Iowa. - Additional accumulating snow (40-60% chance for 2" of snow north and east) Friday into Saturday. && .DISCUSSION... Issued at 237 PM CST Tue Feb 11 2025 High pressure off to the north has kept conditions quiet across the area today. Meanwhile, a surface low developing over Colorado can be picked out in surface observations with high clouds streaming into the area. This will mature over the next few hours associated with an upper level open wave pattern that will pass across the state through the day on Wednesday. This will be the impetus for a significant winter storm bringing several inches of snow to the area. Dry air currently in place will provide the first challenge for snow development as we get into the evening. Dewpoint depressions of 10+ degrees will take time to saturate which will delay the initial onset of snow across the area overnight with most model soundings reaching saturation after midnight through around 3-5 AM. Soundings do indicate a deep dendritic growth zone and cold temperatures will contribute to high snow to liquid ratios in the 20:1 range, resulting in a light and fluffy snow type. Snowfall will be fairly consistent through the period, as the open wave pattern is less conducive for any sort of banding set up. Frontogenesis is fairly weak with broad, uniform isentropic lift. As such, expect snowfall rates consistently around 0.5" per hour through the event. The track has shifted north by a few counties compared to earlier model runs with the area of 6-8" expanding towards Waterloo, Ames, and Audubon. With this shift have added a couple row of counties north to the winter storm warming, and added counties on the north side to the winter weather advisory for amounts between 3-5". Overall amounts of 4 to 8+" are anticipated across a large portion of Iowa with highest amounts falling over central to southern Iowa. Another consideration with this system is winds, as this snow type is fluffy and susceptible to easily blowing around. The good news is with a less dynamic system winds remain on the lighter side with gusts around 20 mph expected. This will result some reduction in visibility, but nothing substantial. The bigger hazard will be snow on roadways being lofted by vehicles, which is a common contributer to poor visibility and increased danger in snow storms. Snow will taper off on Wednesday in the late afternoon in the west, ending east in eastern Iowa later in the evening. Cold air filters in behind the system with temperatures tumbling overnight. By Thursday morning wind chills will be in the -20s north to -10s south. A cold weather advisory will likely be needed north where coldest conditions are anticipated. By Friday a weak shortwave will move across the state, deepening into the day on Saturday. The is less available moisture for this system to work with, though light accumulations remain likely. Ensemble members indicate a 40-60% chance for 2" of snow over central to eastern Iowa. Additional details will be provided as data comes available. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1129 AM CST Tue Feb 11 2025 VFR conditions will persist through the day today and into this evening with increasing high clouds. After 06z ceilings come down as snow begins to expand across the area. Between 08-12z snow becomes widespread with IFR conditions through the rest of the period. Snow rates are expected to remain consistent through the event at around a half inch per hour. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to midnight CST Wednesday night for IAZ016-017-023>028-033>035-044>046. Winter Storm Warning from midnight tonight to midnight CST Wednesday night for IAZ036>039-047>050-057>062-070>075-081>086- 092>097. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 233 PM CST Tue Feb 11 2025 IAZ036>039-047>050-057>062-070>075-081>086-092>097-122045- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 233 PM CST Tue Feb 11 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Winter Storm Warning is in effect for the area from midnight tonight through Wednesday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Winter Storm Warning is in effect for the area through Wednesday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Another round of snow is forecast late Friday into the first part of this weekend with the details still uncertain. Monitor the forecast and plan for travel impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports are always appreciated. IAZ016-017-023>028-033>035-044>046-122045- Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler- Bremer-Sac-Calhoun-Webster-Crawford-Carroll-Greene- 233 PM CST Tue Feb 11 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Winter Weather Advisory is in effect for the area from midnight tonight through Wednesday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Winter Weather Advisory is in effect for the area from midnight tonight through Wednesday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Another round of snow is forecast late Friday into the first part of this weekend with the details still uncertain. Monitor the forecast and plan for travel impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports are always appreciated. IAZ004>007-015-122045- Emmet-Kossuth-Winnebago-Worth-Palo Alto- 233 PM CST Tue Feb 11 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Light snow will move over northern Iowa late tonight through Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light snow will continue on Wednesday over northern Iowa. Another round of snow is forecast late Friday into the first part of this weekend with the details still uncertain. Monitor the forecast and plan for travel impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports are always appreciated. REV
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241454, 1241455, 1241456, 1241457, 1241458, 1241459, 1241460, 1241461, 1241463, 1241464, 1241465, 1241466, 1241467, 1241469, 1241470, 1241471.